Screen Your Hearing By Telephone. Free for AARP Members for a limited time. Learn More

When Proton Pump Inhibitors Do More Harm Than Good

These meds can trigger a lot of health problems

Q. Several years ago I started having severe chest pains that seemed to be stress related. I went to a cardiologist, who checked me out completely and said I didn’t have any heart problems. My regular doctor then said gastroesophageal reflux disease (GERD) was causing my chest pains and put me on Protonix (40 milligrams a day). When that didn’t help, he moved it up to 80 milligrams a day, but I still had the chest pains.

Sign up for the AARP Health Newsletter.

About a year ago, I started having severe diarrhea. The doctor said I had developed irritable bowel syndrome and put me on Asacol (800 milligrams three times a day). I’ve been taking the drug for about a year now but still have horrible diarrhea. What’s more, I have so much stomach acid that it comes up into my mouth when I try to sleep lying down.

With all this going on I began losing weight. About six months ago, I was already down more than 40 pounds. My doctor said I was severely anemic and put me on ferrous sulfate, a multivitamin and a calcium supplement with vitamin D. Two days ago, I went back to my doctor because I’m still losing weight and he told me he wanted to start me on a new drug (Humira) for the irritable bowel syndrome. I looked it up, and the more I read the more alarmed I became, as some of the side effects can be fatal. I just keep going downhill. Could it be I’m on the wrong drugs?

A. I’m sorry that you’ve been through this ordeal. When I read your story, however, I think your problems are drug-related, which means you likely can regain your good health.

Let’s start with your first symptom: chest pain. If GERD, or heartburn, were the source of the pain, it would get worse when you eat or sleep, not only when you’re under stress. So pantoprazole (Protonix), one of a family of drugs for treating GERD known as proton pump inhibitors, is probably not the right therapy for your GI-related pain.

Moreover, the higher dose of 80 milligrams a day is totally outside of accepted treatment parameters (except for a relatively rare condition known as Zollinger-Ellison syndrome). The fact that stomach acid is sometimes coming up in your mouth suggests to me that the Protonix is causing what we call “rebound acid hypersecretion.” That’s where your stomach starts secreting ever-increasing amounts of acid to compensate for the drug’s action to slow it down.

The high dose of Protonix — not irritable bowel syndrome — is likely the cause of your diarrhea. One of the most serious side effects of proton pump inhibitors (PPI) is C. difficile diarrhea. I’ve seen this in many older patients, and the Food and Drug Administration recently issued a safety alert about these drugs and diarrhea that doesn’t go away. The PPI actually lowers the acidity of the stomach so much that the C. difficile bacteria — normally kept at bay by the acid in your stomach — proliferate out of control.

The PPI also may be causing your anemia. With the change in pH in your stomach, acid-sensitive drugs and nutrients like iron and calcium can just pass through your system unabsorbed.

I recommend that you ask your doctor to test your stool for the presence of C. difficile bacteria. If that’s positive, you will need antibiotic therapy immediately.

I’d also suggest discussing whether to discontinue the PPI. If you don’t, in fact, have GERD, all the drugs and supplements you’re taking may be unnecessary.

Getting you off the PPI after so long must be done very slowly. Under your doctor’s guidance, you’ll gradually drop the dose in 20-milligram increments, with 10 to 15 days between each taper, until you are completely off the drug. In some people the process takes even longer.

But if you continue to have severe reflux problems, you and your doctor may want to consider the use of an H2 blocker such as ranitidine (75mg every 12 hours) on an as-needed basis. Some of my patients have reported success with the home remedy of apple cider vinegar and honey (one tablespoon of each in a glass of water), taken throughout the day, along with melatonin at bedtime.

Finally, about your chest pains, you may want to consult with another cardiologist, just to be sure all is well. And if you’re again given a clean bill of health, anxiety may well be the cause of your pain, so ask your regular doctor about treating your anxiety. I’d recommend an SSRI/SNRI such as venlafaxine ER for this purpose.

Also of interest: Unexpected side effects from prescription drugs.

"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, to be published this year by Atria Books.

Join the Discussion

0 | Add Yours

Please leave your comment below.

You must be logged in to leave a comment.

AARP Membership

Discounts & Benefits

    Next Article

    Read This